Aa
A
A
A
Close
Thyroid Disorders Community
26k Members
Avatar universal

synthroid caused my permanent hair loss

Anyone have this happen to them? I am fed up with over the 2 dozen doctors who cannot explain how after 6 weeks of taking synthroid (the first and only medication I have ever been prescribed in my 50 years) I begin to lose my hair in patches and subsequently am diagnosed 3 months later with Alopecia Universalis - total body hair loss (no hair, no eyelashes, no eyebrows). I am a 50 year old, physically fit male who has never taken any medication ever before and prescribed synthroid after a routine physical led to a dx of hypothyroidism. HELP! In addition to this severe and disfiguring hair loss, I have lost my finger/toe nails as well. I have yet to obtain a logical explanation to this apparent "mysterious" ailment and continue to be insulted with opinions such as, "well you were probably going to get this anyway", or "it's part of your thyroid condition". These and other ridiculous explanations have been offered.



This discussion is related to Synthroid medication causing hair loss.
9 Responses
Avatar universal
Usually its the HYPO that causes the hair loss and not the Synthroid.
As for Alopecia, that can be manifected if you have stress.
I lost hair when I was in a coma in 1991 and had 2 great big patches on the back of my head from a large blow to the head.
Time eventually helped the hair grow back with the help of a Cortisone Cream (to stimulate the follicles).
I would suggest you see a Dermatologist for the Alopecia.
649848 tn?1534637300
COMMUNITY LEADER
It's not the synthroid that makes your hair fall out; it's the hypothyroidism.  Synthroid generally helps stop the hair loss, but it does take several weeks for it to build up so you get the full effect of it.  

I lost a lot of my hair prior to being dx'd; most of my hair came back, however my eyebrows and lashes did not; nor did a lot of the hair on my legs.

I can't answer about the finger/toe nails -- I have a lot of trouble with mine splitting, breaking, etc but not falling off.  
519736 tn?1253990426
How do you know it's permanant? Hairloss IS a problem with hypothyroid, and it can get a little worse when you first start on T4 replacement...when you get the appropiate dosage it should improve. Have you seen a good dermatologist? I'm sure the last thing you feel like doing now is going to another Dr.!! But if the hair and nail problems aren't due to thyroid, a GOOD dermatologist might be able to give you some answers. This sounds very extreme, and Alopecia does not cause the loss of your nails...if it started when you went on Synthroid, it could be related.some people are allergic to the fillers, but I would find that GOOD derm doc first.that's what they do.skin, hair, nails...good luck
Avatar universal
I agree with thelma.
I think a Dermatologist is in order.
Usually a fungal infection causes nails to drop off or become scaly.
And I had Alopecia and it is curable.
As I said...mine was from severe stress and a Haematoma (blood pooling) in 2 places on the back of the head.
Avatar universal
Actually, Synthroid HAS been known to cause hair loss, and NOT just from the start of therapy. If you study the literature enclosed with the Brand, I think it might say that. Some people do better on the generic for some reason, and it might be the filler. I do better on the generic version from Mylan Labs., not any other, in combo w/ T3, again from Mylan. That said, people have been known to shed at the start of therapy. It's a journey allright, because response is so individual. I had hair loss everywhere on my body before I started treatment, which my doctors said was just me getting older. After about a year on meds, body hair has grown back and head hair slowly filling in and texture improved. They have no explanation for this, since they insist I'm not hypo and are just treating me to suppress nodules.  Hmmmn.

If you do some research online, you'll find that ridged and "spooned" fingernails are a symptom of hypo, especially in conjunction w/ myxedema. My fingernails did all that, and I was again told it was aging. On  combo meds, most of that has stopped. Having them fall out, however, seems really unusual. What prompted them to say you were hypo in the 1st place, did you have symptoms? Or was it just the holy TSH test?
Avatar universal
I appreciate all of the comments, however, I want to point out again that I am not loosing some hair. I have lost ALL HAIR and there is no follicle action since I began to take syntroid/levothyroxine. In fact, I took the generic (levothyroxine) first.
I have already seen "famous" dermatologists who are also in denial that this drug either triggered or caused this. Either way there does not appear to be any physician who is really listening.

I'm appreciative of the information regarding the fillers. I will address that with another physician.
Avatar universal
No, I had no symptoms. It was indeed the beloved TSH test. I think it's nonsense. I get a different answer and opinion from every doctor I see and at this point I have seen more than a dozen.
519736 tn?1253990426
What was your TSH when the doc decided to put you on Synthroid? If you truly believe this problem is caused by the Synthroid, try something else....if you have hypo symptoms, or were dx'd with an autoimmune thyroid disorder, you do need the replacement hormone. I would try to find a doc who's willing to do more appropiate testing: free t3 and freet4, and antibodies. TSH alone isn't reliable. I'm wondering if you even need the T4??? Not saying to stop it on your own..I wish we could be more help, this is such an extreme thing to have happen!! If you find the you must continue to take thyroid hormone replacement, I would look to a natural...nature throid...armour..there are others, but can't recall the names atm..keep us posted, hope you find the right solution!
Avatar universal
Hi, the generic Synthroid, Levothyroxine, caused me to loose 60% of my hair 1 year ago and it's still falling...  the mis-dx also came from routine bloodwork for another condition.  Sorry to hear you are also going through this nightmare.
Have an Answer?
Top Thyroid Answerers
649848 tn?1534637300
FL
Avatar universal
MI
1756321 tn?1547098925
Queensland, Australia
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
We tapped the CDC for information on what you need to know about radiation exposure
Endocrinologist Mark Lupo, MD, answers 10 questions about thyroid disorders and how to treat them
In You Can Prevent a Stroke, Dr. Joshua Yamamoto and Dr. Kristin Thomas help us understand what we can do to prevent a stroke.
Smoking substitute may not provide such a healthy swap, after all.
How to lower your heart attack risk.
Trying to lose weight? Grab a snack that works with your diet, not against it. Check out these delicious, slimming foods.